Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 16, NWS San Angelo, TX

May 15, 1997Jones County, Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at May 15, 1997, 2:37 AM CDT for Jones County, Shackelford County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 2:37 AM CDT (07:37 UTC)
Expired
May 15, 1997, 5:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Jones County, TX, Shackelford County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 150737
FFWSJT
TXC253-417-151035-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 AM CDT THU MAY 15 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...EASTERN JONES COUNTY
   ...WESTERN SHACKELFORD COUNTY
 

AT 230 AM SLOW MOVING THUNDERSTORMS FROM ANSON TO ALBANY HAD RADAR
ESTIMATED RAINFALL TOTALS OF 1 1/2 INCH. ANOTHER 2 INCHES ARE LIKELY
AS THE STORMS MOVE EAST AT 15 MPH. PEOPLE AND MOTORISTS ALONG
HIGHWAY 180 FROM ANSON TO ALBANY SHOULD LOOK OUT FOR FLOODING
DUE TO THESE STORMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:52 AM CDT, 45 minutes earlier.

Area forecast discussion, May 15, 1:52 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 AM CDT THU MAY 15 1997

A VERY ACTIVE MORNING IS TAKING PLACE OVER WEST CENTRAL TEXAS AS
ABILENE HAS BEEN PELTED WITH GOLF BALL HAIL AND A LINE OF STRONG TO
SEVERE THUNDERSTORMS IS ENTERING THE WESTERN CONCHO VALLEY. ALL OF
OUR COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 7 AM.

AFTER THESE STORMS END THERE SHOULD BE SOME LEFTOVER BOUNDARIES THAT
COULD BE FOCUS AREAS FOR MORE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING. ALTHOUGH THE SEVERE RISK FROM SPC ONLY CLIPS
OUR WESTERNMOST COUNTIES WE COULD GET ISOLATED SEVERE WEATHER AGAIN
OVER THE WESTERN TWO THIRDS OF OUR REGION IF WE GET ENOUGH HEATING.
TEMPERATURES WILL BE HELD DOWN A FEW DEGREES TODAY DUE TO HIGH DEW
POINTS AND LIGHT EASTERLY FLOW...AND SCATTERED TO BROKEN MID TO HIGH
LEVEL MOISTURE. I WILL SPLIT GUIDANCE NUMBERS FOR HIGHS AND GO FOR
HIGHER END OF GUIDANCE FOR PRECIPITATION CHANCES MAINLY DUE TO
LEFTOVER MORNING CONVECTION.

UNLIKE THIS MORNING...EARLY FRIDAY MORNING SHOULD BE MUCH QUIETER AS
THE LOW LEVEL FLOW IS EXPECTED TO BE MUCH WEAKER AND THE UPPER AND
MID LEVELS DRY OUT SIGNIFICANTLY. LOW CLOUDS ARE LIKELY...HOWEVER...
AS THE ETA KEEPS PLENTY OF LOW LEVEL MOISTURE THROUGH 12Z FRIDAY.
THESE LOW CLOUDS WILL KEEP TEMPERATURES ABOVE GUIDANCE TONIGHT.

ABI 080/060 52
JCT 083/060 32
SJT 081/062 52

10

In the hours before

Special weather statement, May 14, 9:20 PM CDT, 5 hours 17 minutes before
TXZ049-053-054-064-065-071-072-076-077-150240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT WED MAY 14 1997

...THE SEVERE THUNDERSTORM WATCH FOR THE WESTERN BIG COUNTRY...THE
WESTERN AND CENTRAL CONCHO VALLEY...AND THE NORTHERN EDWARDS PLATEAU
HAS BEEN CANCELLED...

AT 920 PM...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED
ACROSS PORTIONS OF WEST TEXAS AND NORTH CENTRAL TEXAS...THE THREAT OF
SEVERE WEATHER HAS ENDED ACROSS WEST CENTRAL TEXAS. THEREFORE THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:32 PM CDTSevere Thunderstorm WarningSJTMitchell, Sterling58 min
May 15, 12:04 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan61 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor61 min
May 15, 1:01 AM CDTSevere Thunderstorm WarningSJTSterling, Tom Green64 min
May 15, 1:05 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan60 min
May 15, 1:25 AM CDTSevere Thunderstorm WarningSJTJones50 min
May 15, 1:47 AM CDTTornado WarningSJTCoke78 min
May 15, 1:55 AM CDTFlash Flood WarningSJTTaylor2 hr
May 15, 1:58 AM CDTSevere Thunderstorm WarningSJTShackelford67 min
May 15, 2:06 AM CDTTornado WarningSJTJones64 min
May 15, 2:32 AM CDTTornado WarningSJTRunnels63 min
May 15, 2:42 AM CDTSevere Thunderstorm WarningSJTCrockett63 min
May 15, 2:51 AM CDTTornado WarningSJTShackelford79 min
May 15, 3:08 AM CDTSevere Thunderstorm WarningSJTTaylor47 min
May 15, 4:13 AM CDTFlash Flood WarningSJTTom Green2 hr
May 15, 4:15 AM CDTSevere Thunderstorm WarningSJTShackelford65 min
May 15, 3:01 PM CDTTornado WarningSJTSchleicher59 min
May 15, 3:15 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 15, 4:02 PM CDTTornado WarningSJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.